Bloating/water retention due to breast augmentation

Hi, I just got my BA 10/19/16, almost a week ago. Normally I am pretty slender, but after my BA and still to this day, I look really bloated. Going to the toilet ain't a problem, I just look bloated. Is this normal? Is it because of water retention due to the painkillers I am taking 2-4 times a day? Haven't heard much about this problem before I experienced it myself.... Thanks :-)

Doctor Answers 8

Beast Augmentation & Post Op Recovery

Thank you for sharing your concerns.  What you describe as bloating and “puffiness” can definitely be common after any surgical procedure.  Usually, these symptoms following a breast augmentation should subside within a few weeks post op.  It is helpful to take into consideration any medications you may/should be taking, your diet (high salt etc), and even your activity level which can all affect your fluid status.  Of course, proper evaluation by a board certified plastic surgeon can help determine if any symptoms are abnormal or prolonged.   I hope your symptoms resolve and good luck during recovery!


Atlanta Plastic Surgeon
4.7 out of 5 stars 144 reviews

Bloating after surgery

Bloating and water retention after surgery is very common.  It's likely a combination of the narcotics and anesthesia.  Rest assured that it should be resolved in about a week or so.  Good luck!

Bloating after surgery

It is fairly common to have bloating after surgery.  This may take a while to settle. This may also be related to swelling.

Steven Wallach, MD
New York Plastic Surgeon
4.1 out of 5 stars 24 reviews

Normal

What you are describing is within the range of normal after surgery.  Please continue to follow the instructions provided by your surgeon.

Hope this helps.

Dr. Ali Mosharrafa

Ali Mosharrafa, MD
Phoenix Plastic Surgeon
4.9 out of 5 stars 10 reviews

Bloating after surgery

Thanks for asking a very common question patients have after surgery.  Bloating typically happens for patients after having general anesthesia and many times the pain pills can cause constipation.  To alleviate the bloating you can increase your fluids, ambulate (walk often) for circulation, and if necessary you can use Milk of Magnesia per directions.  A little time and patience and you should have some relief.

Eric Schaffer, MD
San Antonio Plastic Surgeon
5.0 out of 5 stars 15 reviews

Bloating/water retention due to breast augmentation

Thank you for sharing your question.  Bloating is common after any procedure and much of this is the result of the anesthesia used during surgery, as well as prescription pain medication.  It is good that your bowels are working well as this indicates that you should return to your previous appearance quickly.  Hang in there!

Nelson Castillo, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 43 reviews

Post op bloating

Bloating and even swelling in the abdomen is not uncommon and especially noticeable on thin women.  It will resolve. Good luck, Jane

Bloating post surgery

Thank you for your question.

You can get bloating after a general anaesthetic, this is very normal and will settle down soon. Sometimes painkillers can also make you a little bloated too but it will settle down in time.

Chien C. Kat, FRCS
Birmingham Plastic Surgeon
4.8 out of 5 stars 65 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.